Signs of Opioid Dependence

In certain cases, and for specific conditions, opioids can be effective. However, painkiller dependence is very real, can occur quickly, and can wreak havoc on every aspect of your life — your job, your personal relationships, and your ability to experience joy. If abused, opioids can eventually lead to hospitalization, criminality, and even death.

For veterans returning home, coping with chronic pain can be difficult. Painkillers may seem like an easy out. But they can actually make things worse. According to the US National Library of Medicine National Institutes of Health, veterans are two times more likely than members of the general population to overdose on opioids.

If you are the spouse or relative of a veteran, identifying the signs of opioid dependence can mean the difference between life and death. According to the Wellness Resource Center, you should be vigilant of the following symptoms if your loved one is prescribed OxyContin, hydrocodone, codeine, or any other painkiller:

  • Physical:
    • Digestive problems, such as vomiting or diarrhea
    • Poor motor skills and coordination
    • Nausea
    • Noticeable changes in personal appearance, such as weight loss or changes in hygiene
    • Scabs, sores, or puncture wounds suggestive of IV drug use
    • Pupil constriction
  • Behavioral:
    • Poor work performance
    • Unexplained periods of absence
    • Making appointments for multiple doctors to receive multiple prescriptions for opioids
    • Lying about pain to receive prescriptions for opioids
    • Isolating oneself from friends or family members
    • Stealing medications from others
  • Cognitive:
    • Difficulty concentrating
    • Impaired judgment and problem-solving
    • Slowed thinking
    • Feeling detached from one’s surroundings
  • Psychosocial:
    • Paranoia
    • Emotional swings
    • Depression
    • Sudden, unprovoked outbursts
    • Irritability

If your loved one returns home and is diagnosed with post-traumatic stress disorder (PTSD), opioids can exacerbate their condition and potentially result in an overdose. Closely monitor their behavior. If you believe an overdose has occurred, do not wait — seek immediate medical attention. Common signs of an opioid overdose include having trouble breathing, being unconscious or unresponsive, displaying an inability to speak, or having a clammy/pale face.

Compassionate opioid addiction lawyers help families rebuild

The Bertling Law Group provides unparalleled legal service to military spouses and families coping with opioid addiction in Santa Barbara, California and across the nation. To schedule a free consultation to discuss your claim with an opioid law lawyer, contact us at 844-295-7558.